On the dimension of Bernoulli convolutions for all transcendental parameters

Abstract

The Bernoulli convolution $\nu_\lambda$ with parameter $\lambda\in(0,1)$ is the probability measure supported on $\mathbf{R}$ that is the law of the random variable $\sum\pm\lambda^n$, where the $\pm$ are independent fair coin-tosses. We prove that $\dim\nu_\lambda=1$ for all transcendental $\lambda\in(1/2,1)$.

  • [AFKP-Bernoulli] S. Akiyama, D. Feng, T. Kempton, and T. Persson, On the Hausdorff Dimension of Bernoulli Convolutions, 2018.
    @misc{AFKP-Bernoulli,
      author = {Akiyama, Shigeki and Feng, De-Jun and Kempton, Tom and Persson, Tomas},
      Title = {On the {H}ausdorff Dimension of {B}ernoulli Convolutions},
      Year = {2018},
      arxiv={1801.07118v1},
      }
  • [BG-heights] Go to document E. Bombieri and W. Gubler, Heights in Diophantine Geometry, Cambridge University Press, Cambridge, 2006, vol. 4.
    @BOOK{BG-heights,
      author = {Bombieri, Enrico and Gubler, Walter},
      title = {Heights in {D}iophantine Geometry},
      series = {New Math. Monogr.},
      volume = {4},
      publisher = {Cambridge University Press, Cambridge},
      year = {2006},
      pages = {xvi+652},
      isbn = {978-0-521-84615-8; 0-521-84615-3},
      mrclass = {11G50 (11-02 11G10 11G30 11J68 14G40)},
      mrnumber = {2216774},
      mrreviewer = {Yuri Bilu},
      doi = {10.1017/CBO9780511542879},
      url = {https://doi.org/10.1017/CBO9780511542879},
      zblnumber = {1115.11034},
      }
  • [BV-entropy] E. Breuillard and P. P. Varjú, Entropy of Bernoulli convolutions and uniform exponential growth for linear groups, 2018.
    @misc{BV-entropy,
      author = {Breuillard, Emmanuel and Varjú, Péter P.},
      TITLE = {Entropy of {B}ernoulli convolutions and uniform exponential growth for linear groups},
      YEAR = {2018},
      arxiv = {1510.04043v3},
      note={to appear in J. Anal. Math.},
      }
  • [BV-transcendent] E. Breuillard and P. ~P. Varjú, On the dimension of Bernoulli convolutions, 2018.
    @MISC{BV-transcendent,
      author = {Breuillard, Emmanuel and Varjú, P.~P.},
      title = {On the dimension of {B}ernoulli convolutions},
      year = {2018},
      arxiv = {1610.09154v3},
      note = {to appear in \emph{Ann. Probab.}},
      zblnumber = {},
      }
  • [erdos39] Go to document P. Erdös, "On a family of symmetric Bernoulli convolutions," Amer. J. Math., vol. 61, pp. 974-976, 1939.
    @ARTICLE{erdos39,
      author = {Erdös, Paul},
      title = {On a family of symmetric {B}ernoulli convolutions},
      journal = {Amer. J. Math.},
      fjournal = {American Journal of Mathematics},
      volume = {61},
      year = {1939},
      pages = {974--976},
      issn = {0002-9327},
      mrclass = {42.3X},
      mrnumber = {0000311},
      mrreviewer = {M. Kac},
      doi = {10.2307/2371641},
      url = {https://doi.org/10.2307/2371641},
      zblnumber = {0022.35402},
      }
  • [erdos] Go to document P. Erdös, "On the smoothness properties of a family of Bernoulli convolutions," Amer. J. Math., vol. 62, pp. 180-186, 1940.
    @ARTICLE{erdos,
      author = {Erdös, Paul},
      title = {On the smoothness properties of a family of {B}ernoulli convolutions},
      journal = {Amer. J. Math.},
      fjournal = {American Journal of Mathematics},
      volume = {62},
      year = {1940},
      pages = {180--186},
      issn = {0002-9327},
      mrclass = {42.3X},
      mrnumber = {0000858},
      mrreviewer = {M. Kac},
      doi = {10.2307/2371446},
      url = {https://doi.org/10.2307/2371446},
      zblnumber = {0022.35403},
      }
  • [Fal-techniques] K. Falconer, Techniques in Fractal Geometry, John Wiley & Sons, Ltd., Chichester, 1997.
    @BOOK{Fal-techniques,
      author = {Falconer, Kenneth},
      title = {Techniques in Fractal Geometry},
      publisher = {John Wiley \& Sons, Ltd., Chichester},
      year = {1997},
      pages = {xviii+256},
      isbn = {0-471-95724-0},
      mrclass = {28A80 (00A69 11K55 58F13)},
      mrnumber = {1449135},
      mrreviewer = {Christoph Bandt},
      zblnumber = {0869.28003},
      }
  • [feng-hu] Go to document D. Feng and H. Hu, "Dimension theory of iterated function systems," Comm. Pure Appl. Math., vol. 62, iss. 11, pp. 1435-1500, 2009.
    @ARTICLE{feng-hu,
      author = {Feng, De-Jun and Hu, Huyi},
      title = {Dimension theory of iterated function systems},
      journal = {Comm. Pure Appl. Math.},
      fjournal = {Communications on Pure and Applied Mathematics},
      volume = {62},
      year = {2009},
      number = {11},
      pages = {1435--1500},
      issn = {0010-3640},
      mrclass = {37C45 (28A78)},
      mrnumber = {2560042},
      mrreviewer = {Lars Olsen},
      doi = {10.1002/cpa.20276},
      url = {https://doi.org/10.1002/cpa.20276},
      zblnumber = {1230.37031},
      }
  • [Garsia-arithmetic] Go to document A. M. Garsia, "Arithmetic properties of Bernoulli convolutions," Trans. Amer. Math. Soc., vol. 102, pp. 409-432, 1962.
    @ARTICLE{Garsia-arithmetic,
      author = {Garsia, Adriano M.},
      title = {Arithmetic properties of {B}ernoulli convolutions},
      journal = {Trans. Amer. Math. Soc.},
      fjournal = {Transactions of the American Mathematical Society},
      volume = {102},
      year = {1962},
      pages = {409--432},
      issn = {0002-9947},
      mrclass = {44.25},
      mrnumber = {0137961},
      mrreviewer = {P. Civin},
      doi = {10.2307/1993615},
      url = {https://doi.org/10.2307/1993615},
      zblnumber = {0103.36502},
      }
  • [Garsia-entropy] Go to document A. M. Garsia, "Entropy and singularity of infinite convolutions," Pacific J. Math., vol. 13, pp. 1159-1169, 1963.
    @ARTICLE{Garsia-entropy,
      author = {Garsia, Adriano M.},
      title = {Entropy and singularity of infinite convolutions},
      journal = {Pacific J. Math.},
      fjournal = {Pacific Journal of Mathematics},
      volume = {13},
      year = {1963},
      pages = {1159--1169},
      issn = {0030-8730},
      mrclass = {28.70},
      mrnumber = {0156945},
      mrreviewer = {R. V. Chacon},
      doi = {10.2140/pjm.1963.13.1159},
      zblnumber = {0126.14901},
      }
  • [Gou-Bernoulli-survey] Go to document S. Gouëzel, Méthodes entropiques pour les convolutions de Bernoulli, d’après Hochman, Shmerkin, Breuillard, Varjú, 2018.
    @MISC{Gou-Bernoulli-survey,
      author = {Gouëzel, S.},
      title = {Méthodes entropiques pour les convolutions de {B}ernoulli, d'après {H}ochman, {S}hmerkin, {B}reuillard, {V}arjú},
      year = {2018},
      note = {(expos{é} 1142 au s{é}minaire Bourbaki 2018)},
      url = {http://www.math.sciences.univ-nantes.fr/~gouezel/articles/bourbaki_bernoulli.pdf},
      zblnumber = {},
      }
  • [hochman] Go to document M. Hochman, "On self-similar sets with overlaps and inverse theorems for entropy," Ann. of Math. (2), vol. 180, iss. 2, pp. 773-822, 2014.
    @ARTICLE{hochman,
      author = {Hochman, Michael},
      title = {On self-similar sets with overlaps and inverse theorems for entropy},
      journal = {Ann. of Math. (2)},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {180},
      year = {2014},
      number = {2},
      pages = {773--822},
      issn = {0003-486X},
      mrclass = {28A80 (28D05 37C45)},
      mrnumber = {3224722},
      mrreviewer = {Vaughn Climenhaga},
      doi = {10.4007/annals.2014.180.2.7},
      url = {https://doi.org/10.4007/annals.2014.180.2.7},
      zblnumber = {1337.28015},
      }
  • [Mig-larger-degree] Go to document M. Mignotte, "Approximation des nombres algébriques par des nombres algébriques de grand degré," Ann. Fac. Sci. Toulouse Math. (5), vol. 1, iss. 2, pp. 165-170, 1979.
    @ARTICLE{Mig-larger-degree,
      author = {Mignotte, Maurice},
      title = {Approximation des nombres algébriques par des nombres algébriques de grand degré},
      journal = {Ann. Fac. Sci. Toulouse Math. (5)},
      fjournal = {Toulouse. Faculté des Sciences. Annales. Mathématiques. Série 5},
      volume = {1},
      year = {1979},
      number = {2},
      pages = {165--170},
      issn = {0240-2955},
      mrclass = {10F25},
      mrnumber = {0554376},
      mrreviewer = {Marie-José Bertin},
      url = {http://www.numdam.org/item?id=AFST_1979_5_1_2_165_0},
      zblnumber = {0421.10022},
      }
  • [60y] Go to document Y. Peres, W. Schlag, and B. Solomyak, "Sixty years of Bernoulli convolutions," in Fractal Geometry and Stochastics, II, Birkhäuser, Basel, 2000, vol. 46, pp. 39-65.
    @INCOLLECTION{60y,
      author = {Peres, Yuval and Schlag, Wilhelm and Solomyak, Boris},
      title = {Sixty years of {B}ernoulli convolutions},
      booktitle = {Fractal Geometry and Stochastics, {II}},
      venue = {{G}reifswald/{K}oserow, 1998},
      series = {Progr. Probab.},
      volume = {46},
      pages = {39--65},
      publisher = {Birkhäuser, Basel},
      year = {2000},
      mrclass = {42A85 (11R06 26A46 28A78 28A80)},
      mrnumber = {1785620},
      mrreviewer = {K\'{a}roly Simon},
      zblnumber = {0961.42006},
      doi = {10.1007/978-3-0348-8380-1_2},
      url = {https://doi.org/10.1007/978-3-0348-8380-1_2},
     }
  • [PS-Bernoulli] Go to document Y. Peres and B. Solomyak, "Absolute continuity of Bernoulli convolutions, a simple proof," Math. Res. Lett., vol. 3, iss. 2, pp. 231-239, 1996.
    @ARTICLE{PS-Bernoulli,
      author = {Peres, Yuval and Solomyak, Boris},
      title = {Absolute continuity of {B}ernoulli convolutions, a simple proof},
      journal = {Math. Res. Lett.},
      fjournal = {Mathematical Research Letters},
      volume = {3},
      year = {1996},
      number = {2},
      pages = {231--239},
      issn = {1073-2780},
      mrclass = {28A12 (42A61 60G30 60G50)},
      mrnumber = {1386842},
      mrreviewer = {A. H. Dooley},
      doi = {10.4310/MRL.1996.v3.n2.a8},
      url = {https://doi.org/10.4310/MRL.1996.v3.n2.a8},
      zblnumber = {0867.28001},
      }
  • [PS-problems] Go to document Y. Peres and B. Solomyak, "Problems on self-similar sets and self-affine sets: an update," in Fractal Geometry and Stochastics, II, Birkhäuser, Basel, 2000, vol. 46, pp. 95-106.
    @INCOLLECTION{PS-problems,
      author = {Peres, Yuval and Solomyak, Boris},
      title = {Problems on self-similar sets and self-affine sets: an update},
      booktitle = {Fractal Geometry and Stochastics, {II}},
      venue = {{G}reifswald/{K}oserow, 1998},
      series = {Progr. Probab.},
      volume = {46},
      pages = {95--106},
      publisher = {Birkhäuser, Basel},
      year = {2000},
      mrclass = {28A80 (28A78 37A99 37C45)},
      mrnumber = {1785622},
      zblnumber = {0946.28003},
      doi = {10.1007/978-3-0348-8380-1_4},
      url = {https://doi.org/10.1007/978-3-0348-8380-1_4},
     }
  • [PS-transversality] Go to document M. Pollicott and K. Simon, "The Hausdorff dimension of $\lambda$-expansions with deleted digits," Trans. Amer. Math. Soc., vol. 347, iss. 3, pp. 967-983, 1995.
    @ARTICLE{PS-transversality,
      author = {Pollicott, Mark and Simon, K\'{a}roly},
      title = {The {H}ausdorff dimension of {$\lambda$}-expansions with deleted digits},
      journal = {Trans. Amer. Math. Soc.},
      fjournal = {Transactions of the American Mathematical Society},
      volume = {347},
      year = {1995},
      number = {3},
      pages = {967--983},
      issn = {0002-9947},
      mrclass = {11K55 (28A78)},
      mrnumber = {1290729},
      mrreviewer = {Rita Giuliano Antonini},
      doi = {10.2307/2154881},
      url = {https://doi.org/10.2307/2154881},
      zblnumber = {0831.28005},
      }
  • [shmerkin] Go to document P. Shmerkin, "On the exceptional set for absolute continuity of Bernoulli convolutions," Geom. Funct. Anal., vol. 24, iss. 3, pp. 946-958, 2014.
    @ARTICLE{shmerkin,
      author = {Shmerkin, Pablo},
      title = {On the exceptional set for absolute continuity of {B}ernoulli convolutions},
      journal = {Geom. Funct. Anal.},
      fjournal = {Geometric and Functional Analysis},
      volume = {24},
      year = {2014},
      number = {3},
      pages = {946--958},
      issn = {1016-443X},
      mrclass = {28A78 (28A80 37A45)},
      mrnumber = {3213835},
      mrreviewer = {Robert W. Vallin},
      doi = {10.1007/s00039-014-0285-4},
      url = {https://doi.org/10.1007/s00039-014-0285-4},
      zblnumber = {1305.28012},
      }
  • [Shm-Bernoulli-Lq] Go to document P. Shmerkin, "On Furstenberg’s intersection conjecture, self-similar measures, and the $L^q$ norms of convolutions," Ann. of Math. (2), vol. 189, iss. 2, pp. 319-391, 2019.
    @ARTICLE{Shm-Bernoulli-Lq,
      author = {Shmerkin, Pablo},
      title = {On {F}urstenberg's intersection conjecture, self-similar measures, and the {$L^q$} norms of convolutions},
      journal = {Ann. of Math. (2)},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {189},
      year = {2019},
      number = {2},
      pages = {319--391},
      issn = {0003-486X},
      mrclass = {11K55 (28A80 37C45)},
      mrnumber = {3919361},
      doi = {10.4007/annals.2019.189.2.1},
      url = {https://doi.org/10.4007/annals.2019.189.2.1},
      zblnumber = {},
      }
  • [Sol-Bernoulli] Go to document B. Solomyak, "On the random series $\sum\pm\lambda^n$ (an Erdős problem)," Ann. of Math. (2), vol. 142, iss. 3, pp. 611-625, 1995.
    @ARTICLE{Sol-Bernoulli,
      author = {Solomyak, Boris},
      title = {On the random series {$\sum\pm\lambda^n$} (an {E}rd{ő}s problem)},
      journal = {Ann. of Math. (2)},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {142},
      year = {1995},
      number = {3},
      pages = {611--625},
      issn = {0003-486X},
      mrclass = {11K99 (11R06 28D99 60G99)},
      mrnumber = {1356783},
      mrreviewer = {D. Boyd},
      doi = {10.2307/2118556},
      url = {https://doi.org/10.2307/2118556},
      zblnumber = {0837.28007},
      }
  • [Sol-survey] Go to document B. Solomyak, "Notes on Bernoulli convolutions," in Fractal Geometry and Applications: A Jubilee of Benoît Mandelbrot. Part 1, Amer. Math. Soc., Providence, RI, 2004, vol. 72, pp. 207-230.
    @INCOLLECTION{Sol-survey,
      author = {Solomyak, Boris},
      title = {Notes on {B}ernoulli convolutions},
      booktitle = {Fractal Geometry and Applications: A Jubilee of {B}eno\^{i}t {M}andelbrot. {P}art 1},
      series = {Proc. Sympos. Pure Math.},
      volume = {72},
      pages = {207--230},
      publisher = {Amer. Math. Soc., Providence, RI},
      year = {2004},
      mrclass = {26A46 (26A30 28A78 28A80 37C45 39B12)},
      mrnumber = {2112107},
      mrreviewer = {Pieter C. Allaart},
      zblnumber = {1115.28009},
      doi = {10.1090/pspum/072.1/2112107},
      url = {https://doi.org/10.1090/pspum/072.1/2112107},
     }
  • [Var-ECM] P. P. Varjú, Recent progress on Bernoulli convolutions.
    @MISC{Var-ECM,
      author = {Varj\'{u},
      Péter P.},
      title = {Recent progress on {B}ernoulli convolutions},
      note = {{\em Proc. of the 7th European Congress of Math.},
      Berlin (July 18--22, 2016), \emph{Eur. Math. Soc.},
      to appear},
      arxiv = {1608.04210},
     }
  • [Var-Bernoulli-algebraic] Go to document P. P. Varjú, "Absolute continuity of Bernoulli convolutions for algebraic parameters," J. Amer. Math. Soc., vol. 32, iss. 2, pp. 351-397, 2019.
    @ARTICLE{Var-Bernoulli-algebraic,
      author = {Varj\'{u},
      Péter P.},
      title = {Absolute continuity of {B}ernoulli convolutions for algebraic parameters},
      journal = {J. Amer. Math. Soc.},
      fjournal = {Journal of the American Mathematical Society},
      volume = {32},
      year = {2019},
      number = {2},
      pages = {351--397},
      issn = {0894-0347},
      mrclass = {60G30 (28A80 42A85)},
      mrnumber = {3904156},
      doi = {10.1090/jams/916},
      url = {https://doi.org/10.1090/jams/916},
      zblnumber = {07010361},
     }

Authors

Péter P. Varjú

Centre for Mathematical Sciences, University of Cambridge, Cambridge, UK